Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 102, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 25, 2009, 3:43 AM EDT for 4 counties in Indiana. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2009, 3:43 AM EDT (07:43 UTC)
- Expired
- Jul 25, 2009, 4:24 AM EDT
- In force
- 41 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Hamilton County, IN, Hancock County, IN, Madison County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 53 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:09 AM EDT | TSTM WND DMG | Greenfield, IN | TREES ON ROOFS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1527 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 250743 SVRIND INC057-059-095-097-250830- /O.NEW.KIND.SV.W.0102.090725T0743Z-090725T0830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 343 AM EDT SAT JUL 25 2009 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HAMILTON COUNTY IN CENTRAL INDIANA... HANCOCK COUNTY IN CENTRAL INDIANA... SOUTHERN MADISON COUNTY IN CENTRAL INDIANA... THIS INCLUDES THE CITY OF ANDERSON... NORTHEASTERN MARION COUNTY IN CENTRAL INDIANA... * UNTIL 430 AM EDT * AT 342 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAPEL...OR 13 MILES WEST OF ANDERSON...AND MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAPEL AROUND 350 AM EDT... INGALLS AROUND 355 AM EDT... EDGEWOOD AROUND 400 AM EDT... ANDERSON AROUND 405 AM EDT... THIS INCLUDES INTERSTATE 69 BETWEEN MILE MARKERS 0 AND 28. THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 86 AND 110. LAT...LON 4019 8558 3973 8566 3973 8613 4016 8598 TIME...MOT...LOC 0743Z 269DEG 31KT 4006 8592 $$ PUMA
3 follow-up statements
000
WWUS53 KIND 250802
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
402 AM EDT SAT JUL 25 2009
INC057-097-250812-
/O.CAN.KIND.SV.W.0102.000000T0000Z-090725T0830Z/
HAMILTON-MARION-
402 AM EDT SAT JUL 25 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION AND
EASTERN HAMILTON COUNTIES IS CANCELLED...
LAT...LON 3974 8595 3994 8587 4017 8580 4019 8558
3973 8566
TIME...MOT...LOC 0802Z 274DEG 29KT 4005 8570
$$
INC059-095-250830-
/O.CON.KIND.SV.W.0102.000000T0000Z-090725T0830Z/
HANCOCK-MADISON-
402 AM EDT SAT JUL 25 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM EDT
FOR HANCOCK AND SOUTHERN MADISON COUNTIES...
AT 400 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ANDERSON...MOVING EAST
AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MARKLEVILLE AROUND 410 AM EDT...
LAT...LON 3974 8595 3994 8587 4017 8580 4019 8558
3973 8566
TIME...MOT...LOC 0802Z 274DEG 29KT 4005 8570
$$
PUMA000
WWUS53 KIND 250815
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 AM EDT SAT JUL 25 2009
INC059-095-250830-
/O.CON.KIND.SV.W.0102.000000T0000Z-090725T0830Z/
HANCOCK-MADISON-
415 AM EDT SAT JUL 25 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM EDT
FOR EASTERN HANCOCK AND SOUTHEASTERN MADISON COUNTIES...
AT 414 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR MARKLEVILLE...OR 10 MILES SOUTH OF ANDERSON...MOVING EAST AT 30
MPH.
LAT...LON 3974 8576 3996 8571 4018 8567 4019 8558
3973 8566
TIME...MOT...LOC 0815Z 277DEG 25KT 3996 8562
$$
PUMA000
WWUS53 KIND 250824
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 AM EDT SAT JUL 25 2009
INC059-095-250834-
/O.CAN.KIND.SV.W.0102.000000T0000Z-090725T0830Z/
HANCOCK-MADISON-
424 AM EDT SAT JUL 25 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HANCOCK AND
SOUTHEASTERN MADISON COUNTIES IS CANCELLED...
THE STORM HAS EXITED THE WARNED AREA.
LAT...LON 3974 8576 3996 8571 4018 8567 4019 8558
3973 8566
TIME...MOT...LOC 0824Z 274DEG 29KT 4004 8547
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:21 AM EDT, 22 minutes earlier.
Area forecast discussion, Jul 25, 3:21 AM EDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 321 AM EDT SAT JUL 25 2009 .DISCUSSION... FOCUS ON RAIN CHANCES THIS MORNING AND SEVERE WEATHER. CURRENTLY ONGOING MCS EVENT HAS BEEN PRIMARY FORECAST FOCUS THIS MORNING. SEVERE THREAT IS EXPECTED TO DIMINISH BY DAYBREAK AND WILL KEEP HIGHEST POPS THROUGH JUST THE MORNING HOURS TODAY. INSTABILITY CONTINUES TO BE LESS ACROSS THE AREAS THE SYSTEM IS HEADING TOWARDS AND SO IT SHOULD WEAKEN CONSIDERABLY BY 12Z. WITH THE CURRENT TIMING OF THE SYSTEM...WILL DIMINISH POPS ACROSS WESTERN PORTIONS SHARPLY FOR THE REST OF THE DAY. THIS WILL BE THE MAIN EVENT FOR TODAY AND SO IT SHOULD END UP BEING PARTLY CLOUDY AND BREEZY WITH MILD TEMPERATURES AGAIN IN THE LOW TO MID 80S AS H8 TEMPS STAY AROUND +14C. OVERNIGHT THE THREAT OF SHOWERS WILL END BY 06Z AS THE COLD FRONT CLEARS THE AREA. CENTRAL INDIANA REMAINS UNDER THE INFLUENCE OF A STRONG UPPER LOW IN THE CENTRAL LAKES REGION AND THUS A NORTHWEST CYCLONIC FLOW WILL STAY IN PLACE OVERNIGHT. TEMPS WILL BE COOLER AND SHOULD DIP INTO LOW AND MID 60S. FOR SUNDAY A VORT MAX WILL ROTATE INTO THE AREA AROUND THE PERIPHERY OF THE UPPER LOW WHICH WILL BE LIFTING NORTH. THIS WILL GIVE WEAK LIFT AND THERE WILL BE SOME MINOR INSTABILITY PRESENT. WILL CONTINUE ISOLATED SHOWERS BUT INCREASE TO CHANCE ACROSS THE NORTH CLOSER TO UPPER SUPPORT. HIGH TEMPS WILL REMAIN SLIGHTLY BELOW NORMAL WITH H8 VALUES AROUND +14C TO YIELD HIGHS IN THE LOW 80S. OVERNIGHT SUNDAY THE UPPER LOW WILL LIFT INTO CANADA AND RELAX THE CYCLONIC FLOW ACROSS INDIANA. H8 TEMPS SHOW SIGNS OF SHARP MODERATION JUST TO THE WEST OVERNIGHT. THE AIRMASS WILL LARGELY REMAIN UNCHANGED OVER INDIANA FOR SUNDAY NIGHT SO WILL CONTINUE WITH LOWS IN THE LOW TO MID 60S. MONDAY WILL FEATURE RISING HEIGHTS AS THE UPPER TROUGH LIFTS WELL TO NORTH AND ALLOWS A MORE ZONAL FLOW TO DEVELOP. H8 TEMPS WILL CLIMB NICELY TO NEAR +18C WHICH WILL ALLOW HIGHS TO FINALLY GET ABOVE NORMAL AND SHOULD REACH THE MID TO UPPER 80S. OVERNIGHT MONDAY A SURFACE LOW WILL DEVELOP ACROSS THE UPPER MISSISSIPPI VALLEY AND TRAIL A COLD FRONT ROUGHLY ON AN ORD-STL LINE BY 12Z TUE. A RATHER WARM AND HUMID AIRMASS LOOKS TO PLACE ITSELF ACROSS CENTRAL INDIANA IN THE WARM SECTOR AHEAD OF THE SYSTEM. WILL GO WITH CHANCE POPS FOR SCATTERED STORMS AND KEEP TEMPERATURES NEAR NORMAL. POPS WILL INCREASE AGAIN BY MID WEEK AS THE FRONT SLOWS WHILE ENCOUNTERING A STRONG SUBTROPICAL RIDGE ACROSS THE SOUTHEAST. LOOKS TO BE A VERY WARM AND HUMID STRETCH OF DAYS WITH AT LEAST SCATTERED STORMS EACH DAY. && .AVIATION... DISCUSSION FOR 25/0600Z TAFS TSRA COMPLEX ACROSS IL LOOKS TO IMPACT AT LEAST THE WESTERN SITES OVERNIGHT. INSTABILITY IS WEAKER ACROSS ERN SITES SO THE ACTIVITY MAY DIMINISH BEFORE IT GETS THERE. WILL INCLUDE A TEMPO AT LAF/HUF WITH VCTS ELSEWHERE. OTHERWISE MID AND HIGH CLOUDS FROM THE STORMS PLUS INCREASING WINDS AHEAD OF A COLD FRONT SHOULD KEEP MOST FOG AT BAY. COLD FRONT WILL PASS ACROSS SITES DURING THE LATE MORNING AND EARLY AFTERNOON. THIS WILL KEEP THREAT OF SCT CONVECTION AROUND SO HAVE KEPT CB/VCTS MENTION DURING THAT PERIOD. OUTSIDE OF STORMS EXPECT VFR CONDS WITH WIND SHIFT BEHIND FRONT. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...JP PUBLIC...JOHNSON
Hazardous weather outlook, Jul 25, 2:35 AM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 235 AM EDT SAT JUL 25 2009 INZ021-029>031-036>039-045-046-260645- CARROLL-TIPPECANOE-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON- HAMILTON-PUTNAM-HENDRICKS- 235 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED TONIGHT. HEAVY RAIN AND FREQUENT LIGHTNING ARE THE PRIMARY THREATS...HOWEVER AN ISOLATED SEVERE THUNDERSTORM OR TWO WITH DAMAGING WINDS AS THE PRIMARY THREAT CANNOT BE RULED OUT. SEVERE WEATHER THREAT WILL DIMINISH BY DAYBREAK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. THE BEST CHANCE WILL BE THROUGH NOON ON SATURDAY. CLOUD TO GROUND LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS. ADDITIONAL THUNDERSTORMS WILL OCCUR ON TUESDAY THROUGH THURSDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO MONITOR CURRENT WEATHER CONDITIONS AND ARE ASKED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ040>042-047>049-054>057-063>065-071-072-260645- MADISON-DELAWARE-RANDOLPH-MARION-HANCOCK-HENRY-MORGAN-JOHNSON- SHELBY-RUSH-BROWN-BARTHOLOMEW-DECATUR-JACKSON-JENNINGS- 235 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT EXPECTED...WITH CLOUD TO GROUND LIGHTNING STRIKES REMAINING THE PRIMARY HAZARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY. THUNDERSTORMS ARE EXPECTED SATURDAY AHEAD OF THE FRONT. THERE IS A SLIGHT RISK OF SEVERE WEATHER ALONG AND SOUTH OF A LINE FROM MUNCIE TO INDIANAPOLIS TO SULLIVAN. DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY RAIN WILL BE THE PRIMARY THREATS. CLOUD TO GROUND LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS. ADDITIONAL THUNDERSTORMS WILL OCCUR TUESDAY THROUGH THURSDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CONTINUE MONITORING THE UPCOMING WEATHER SITUATION FOR FURTHER INFORMATION. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-035-043-044-051>053-060>062-067>070-260645- WARREN-FOUNTAIN-VERMILLION-PARKE-VIGO-CLAY-OWEN-SULLIVAN-GREENE- MONROE-KNOX-DAVIESS-MARTIN-LAWRENCE- 235 AM EDT SAT JUL 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE LIKELY TONIGHT. THERE IS A RISK FOR SEVERE WEATHER...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...STORMS WILL BE CAPABLE OF HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. THE THREAT OF SEVERE WEATHER WILL END BY DAYBREAK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A QUICK MOVING COLD FRONT WILL CROSS THE AREA ON SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT. THE BEST CHANCE WILL BE THROUGH NOON ON SATURDAY. CLOUD TO GROUND LIGHTNING IS A HAZARD IN ALL THUNDERSTORMS. ADDITIONAL THUNDERSTORMS WILL OCCUR ON TUESDAY THROUGH THURSDAY. AT THIS TIME SEVERE WEATHER IS NOT EXPECTED...HOWEVER CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO MONITOR CURRENT WEATHER CONDITIONS AND ARE ASKED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) LJ
In the hours before
Special weather statement, Jul 25, 2:00 AM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 200 AM EDT SAT JUL 25 2009 INZ028-035-043-044-051-250700- FOUNTAIN-PARKE-VERMILLION-VIGO-WARREN- 200 AM EDT SAT JUL 25 2009 ...STRONG THUNDERSTORM ADVISORY FOR FOUNTAIN...NORTHEASTERN WARREN... NORTHERN VIGO...PARKE AND VERMILLION COUNTIES UNTIL 300 AM EDT/200 AM CDT/... AT 156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR PERRYSVILLE...OR 12 MILES SOUTHEAST OF DANVILLE...AND MOVING SOUTHEAST AT 50 MPH. WHEN THUNDER ROARS...GO INDOORS WINDS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. * THIS STORM WILL BE NEAR... LODI AROUND 205 AM EDT... KINGMAN AROUND 210 AM EDT... TURKEY RUN STATE PARK AROUND 215 AM EDT... MARSHALL AROUND 220 AM EDT... PUMA
Local storm report, Jul 25, 3:41 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 AM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG 6 NW INDIANAPOLIS 39.84N 86.23W
07/25/2009 MARION IN TRAINED SPOTTER
POWERLINES DOWN NEAR 61ST AND MICHIGAN
&&
JOHNSONLocal storm report, Jul 25, 3:42 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 AM EDT SAT JUL 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 AM TSTM WND DMG GREENWOOD 39.62N 86.11W
07/25/2009 JOHNSON IN NWS EMPLOYEE
TREES REPORTED DOWN NEAR GREENWOOD
&&
JOHNSONThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 1:03 AM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 57 min |
| Jul 25, 2:17 AM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Sullivan, Vermillion, Vigo | 43 min |
| Jul 25, 2:25 AM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Parke, Putnam | 50 min |
| Jul 25, 2:52 AM EDT | Severe Thunderstorm Warning | IND | Clay, Greene, Monroe, Owen, Putnam, Sullivan and 1 more | 38 min |
| Jul 25, 3:20 AM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Johnson, Lawrence, Monroe, Morgan and 1 more | 40 min |
| Jul 25, 3:32 AM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Knox, Martin, Sullivan | 57 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.